About this Journal Submit a Manuscript Table of Contents
Sarcoma
Volume 2007 (2007), Article ID 91586, 6 pages
http://dx.doi.org/10.1155/2007/91586
Case Report

Osteomalacia as a Late Metabolic Complication of Ifosfamide Chemotherapy in Young Adults: Illustrative Cases and Review of the Literature

1Department of Medical Oncology, Bristol Haematology and Oncology Centre, Horfield Road, Bristol BS2 8ED, UK
2Department of Cellular & Molecular Medicine, School of Medical Sciences, University of Bristol, Bristol BS8 1TD, UK
3Richard Bright Kidney Unit, Southmead Hospital, Westbury-on-Trym, Bristol BS10 5NB, UK
4Department of Radiology, Bristol Royal Infirmary, Marlborough Street, Bristol BS2 8HW, UK

Received 22 August 2006; Accepted 7 March 2007

Academic Editor: Penella Woll

Copyright © 2007 D. N. Church et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. Ifosfamide is a drug commonly used in the management of sarcomas and other solid tumours. One potential toxicity of its use is renal tubular damage, which can lead to skeletal abnormalities; rickets in children and osteomalacia in adults. We aimed to characterise this rare complication in adults. Patients. Three illustrative patient cases treated in our institution are presented. All were treated for sarcoma, and received varying doses of ifosfamide during their therapy. Methods. We performed a review of the literature on the renal tubular and skeletal complications of ifosfamide in adults. Papers were identified by searches of PubMed using the terms “osteomalacia,” “nephrotoxicity,” “Fanconi syndrome,” “ifosfamide,” and “chemotherapy” for articles published between 1970 and 2006. Additional papers were identified from review of references of relevant articles. Results. There are only four case reports of skeletal toxicity secondary to ifosfamide in adults; the majority of data refer to children. Risk factors for development of renal tubular dysfunction and osteodystrophy include platinum chemotherapy, increasing cumulative ifosfamide dose, and reduced nephron mass. The natural history of ifosfamide-induced renal damage is variable, dysfunction may not become apparent until some months after treatment, and may improve or worsen with time. Discussion. Ifosfamide-induced osteomalacia is seldom described in adults. Clinicians should be vigilant for its development, as timely intervention may minimise complications.